A Victorian man has been self poisoning with around 17.32mg of cyanide daily in a bid to fight cancer

Apricot kernel is a “commonly taken extract” used for a range of ailments, doctors from the Departments of Anaesthesia and Perioperative Medicine, Alfred Hospital, Melbourne, write in the BMJ.

Apricot kernel extract is widely believed to have anti-cancer properties and is also used in traditional Chinese medicine to treat asthma and other respiratory complaints, as well as for constipation.

The 67-year-old Victorian man went under anaesthetic for routine surgery, and doctors became alarmed at his oxygen levels.

“Hypoxia under general anaesthesia is a potentially life-threatening condition,” the doctors write.

“A seemingly well 67-year-old man appeared hypoxic with peripheral pulse oximetric measurement during routine anaesthesia.”

After the operation, the man, who had prostate cancer in remission, admitted that he had “taken to daily self-prescription” of apricot kernel extract.

The man had been taking two teaspoons of home-made extract every day for the past five years – as well as three tablets of the herbal fruit kernel supplement Novodalin.

From these two sources combined, the man was ingesting 17.32mg of oral cyanide every day – enough to raise blood cyanide to around 25 times above acceptable levels.

Apricot kernel “is associated with cyanide toxicity, which was confirmed through blood analysis,” the doctors write.

“Our explanation for the hypoxic measurement was the presence of free cyanide interfering with functioning of the peripheral pulse oximeter.”

After the apricot kernel regimen was ceased, peripheral oxygen saturations returned to normal.

“This case illustrates how chronic dosing of complementary medicines can result in harmful toxicities, which may carry potential for serious consequences and how these chronic toxicities may present to physicians in atypical ways,” the authors write.

Unfortunately, cessation of the behaviour was short-lived: while the doctors made the patient aware of the risks associated with his fruit kernel regimen, he opted to keep taking it.

The authors point out that many extracts included in complementary medicines “lack quality control in production and are not subject to extensive testing applied to standard medicines; hence efficacy and safety cannot be assured”.

The prevalence of apricot kernel extract use as a complementary medicine is not accurately known, they say.

“However, international authorities are aware of the risks posed by apricot kernels and apricot kernel derivatives.

“Food Standards of Australia and New Zealand have issued a consultation impact statement in reference to hydrocyanic acid in apricot kernels and other foods based on existing evidence linking [the extract] to cyanide poisoning.

“The recommendations from this statement include a clear statement outlining maximum quantities of raw apricot kernels considered safe for consumption as a foodstuff (two kernels per day), mandatory labelling to inform consumers of potential risks of health products derived from apricot kernels and prohibition of products derived from apricot kernels being used as foods.”

Co-author Dr Alex Konstantatos told the AJP that he hoped the case report would convey the message that dangers are present when self-prescribing and self-administering CMs for which there is little to no evidence.

“Self-prescribed medications, especially in this instance, are often not taken in precise doses and with limited knowledge of adverse effects since patients tend to only focus on favourable effects,” he says.

“This places the patient at risk of toxicity from the medication, in this instance toxicity from cyanide.

“Not much is known in regard to sub lethal doses of cyanide, especially the level where sub lethal doses begin to cause irreversible damage to the body. This is especially pertinent given that cyanide stops the body using oxygen.”

Pharmacists play an important role in educating patients about these risks, he says, as they are often the patient’s first contact.

“They should use this opportunity to stress two things; the lack of scientific validation for the favourable effects  of non-prescribed medications and also the side effects that these medications can have, as side effects are not publicised.

“Australian regulatory bodies are making it more difficult for patients to access apricot kernel extract though, as its links to cyanide toxicity are becoming more widely recognised.”